I took Accutane for 6 weeks and stopped. I will not be continuing with it anymore. Can I have laser hair removal on my chin area, say in 2 months?
Accutane and Laser Hair Removal
Doctor Answers (8)
A test spot first is a good idea
While laser hair removal is a non-ablative procedure, a blister could form if the setting is too high for your skin type. Accutane affects skin healing for several months after discontinuation of a full course (which is 4-6 months). In order to be safe, after a couple of months of such an abbreviated course, a test spot would insure no problems before a full treatmewnt is given.
Web reference: http://www.drmarylupo.com
Laser Hair Removal and Accutane
Accutane inhibits the reepithelialization capacity of the follicles and hence, the skin in general. Laser hair removal, in most cases, should not require reepithelialization of skin and should thus be safe after Accutane treatment. In the extreme case where a burn occurs after laser hair removal, recent treatment with Accutane may disrupt the normal process of wound healing.
Safer to wait for a year for Laser Hair Removal after Accutane
Although laser hair removal is directed at the hair folicles, Accutane inhibits the regeneration of damaged skin. The effects last up to a year. To be safe, I would wait a year.
You might also like...
Laser Hair Removal is fine when used cautiously
Any injury to the skin can potentially have adverse effects if the patient is on Accutane, be it a simple nick or a cut. Though the procedure is preferable than say shaving during the time of treatment I usually turn the fluence (laser energy parameter) much less in order to minimize the possibility of any burns that might occur from the laser, especially on darker skin.
I would also recommend seeing a dermatologist first before undergoing laser treatment if on Accutane. Aestheticians or beauticians do not know the effects of the drug on the skin and if adverse events do occur may not know how to correct them.
Hope this answers your question.
Acutane and Hair Removal
Thank you for your question.
You should have no problem with laser hair removal. While accutane does change the physiology of the body slightly, especially in regards to wound healing, you should have no problem with laser hair removal as it customarily does not involve any wound healing. Should you get burned during laser hair removal, then perhaps the time to heal might take somewhat longer, but our warnings with accutane and procedures usually caution against any ablative laser resurfacing, deeper chemical peels, and any surgeries.
As laser hair removal is not an invasive procedure, you should have no problem getting this done.
Hope this helps and good luck!
Laser hair removal while taking Roaccutane proven safe in at least 1study
Dr. Khalil Khatri has demonstrated the safety of laser hair removal in patients who were taking Roaccutane in his study few years ago. He used diode laser for hair removal and we share our vast experience with long pulsed Nd:YAG laser in patients using Roaccutane. While invasive procedures causing wound formation are considered contraindicated, laser hair removal needs to be looked at differently - based on evidence. Since burns are now rarely encountered with conservative parameters used for laser hair removal, Roaccutane should be safe.
Laser hair removal after Accutane
There is always a risk of blistering from laser hair removal, even if the practitioner uses the same parameters that you tolerated fine in the past. Therefore, it would not be wise to rush into hair laser removal within 4-6 months after completion of Accutane to minimize hypertrophic scarring.
Wait 6 months after finishing Accutane before elective invasive procedure
I recommend waiting 6 months after finishing a course of Accutane before having an elective invasive procedure, including laser hair removal. There is good evidence that patients on Accutane have an increased risk of keloid formation, and possibly delayed wound healing. While some have extended this waiting period to one year, 6 months is an adequate period to allow isotretinoin (Accutane) to clear the body, and procedures may be safely resumed at this time.
These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.
You might also like...
Ask a Doctor
Get personalized answers from board-certified doctors. For free.